Hostname: page-component-848d4c4894-pftt2 Total loading time: 0 Render date: 2024-05-28T22:50:49.757Z Has data issue: false hasContentIssue false

P.067 Steroid responsive life threatening acute hemorrhagic encephalomyelitis (AHEM) in a child with sickle cell disease (SCD)

Published online by Cambridge University Press:  02 June 2017

A Alawadhi
Affiliation:
(Montreal)
C Saint-Martin
Affiliation:
(Montreal)
S Abish
Affiliation:
(Montreal)
N Ahmed
Affiliation:
(Montreal)
J Atkinson
Affiliation:
(Montreal)
F Bhanji
Affiliation:
(Montreal)
G Sebire
Affiliation:
(Montreal)
Rights & Permissions [Opens in a new window]

Abstract

Core share and HTML view are not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

Background: AHEM is a rare form of acute disseminated encephalomyelitis (ADEM) characterized by fulminant encephalopathy with hemorrhagic necrosis and most often fatal outcome. Methods: A case report and review of literature. Results: A 6-year-old girl known SCD presented an acute demyelinating syndrome (ADS) with diplopia due to unilateral fourth nerve palsy. She received (20mg/kg/day for 5 days) of IVMP (intravenous methylprednisolone). Two weeks after steroid weaning, she presented right hemiplegia. Brain MRI showed a left frontal necrotico-hemorrhagic lesion and new areas of demyelination. She showed signs of herniation and underwent craniotomy. Investigations ruled out vascular and infectious process in both events. The deterioration stopped concomitantly to the initiation of IVMP. She was discharged with a longer oral wean. Later, she was diagnosed with Crohn’s disease and primary sclerosing cholangitis. We considered AHEM as the most plausible diagnosis based on the clinical and radiological presentation, the preceding ADS, the exclusion of other etiologies, and the response to IVMP including resolution of non-necrotic lesions. Similar - but fatal - AHEM has been reported in 2 SCD patients. Conclusions: In any ADS occurring in the context of SCD and/or auto-immune condition, we recommend to slowly wean steroids, and to closely monitor the patient after weaning to quickly treat any recurrence with IVMP.

Type
Poster Presentations
Copyright
Copyright © The Canadian Journal of Neurological Sciences Inc. 2017